Missouri, 2009

Heavy Rain in Missouri, May 27, 2009

May 27, 2009 · NWS PAH · 1 event in 1 county or zone

Scattered thunderstorms developed in a very unstable atmosphere in the heat of the afternoon. Remnant upper level vorticity centers originating from convective complexes over Arkansas and Missouri helped generate these storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Scattered thunderstorms developed in a very unstable atmosphere in the heat of the afternoon. Remnant upper level vorticity centers originating from convective complexes over Arkansas and Missouri helped generate these storms. Copious amounts of rain fell in isolated storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 27, 5:35 PM CST, 1 hour 5 minutes earlier.

Area forecast discussion, May 27, 5:35 PM CST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
635 PM CDT WED MAY 27 2009

.UPDATE...
UPDATED AVIATION SECTION FOR 00Z TAF ISSUANCE.

&&

.DISCUSSION...
WE WILL HAVE HIGH CHC-LIKELY POPS ALONG/AHEAD OF AN APPROACHING
COLD FRONT ATTENDANT TO ITS SURFACE LOW PRESSURE SYSTEM. LATEST
SWODY1 EXPANDED SLGT RISK TO COVER ENTIRE FA...IN WARM/UNSTABLE
MAINLY DAYTIME AIRMASS WITH MARGINALLY SUPPORTIVE LAPSE RATES FOR
ISOLD SVR.

UPPER WAVE/TROF MOVES FRONT INTO/THRU REGION TONIGHT-THU. CONTINUE
POPS AHEAD OF/ALONG/AND SLIGHTLY BEHIND FRONT ITSELF...AT LEAST
TIL UPPER WAVE KICKS OUT THU NIGHT. RELATIVELY DRIER AIRMASS
FILLING IN THE WAKE OF THE DEPARTING FRONT WILL BE
SHORT- LIVED...WITH NW FLOW PERTURBATION COMING DOWN AND
REINTRODUCING A POP ACROSS OUR NWRN 1/2 CWA SATURDAY...FANNING OUT
AS IT SPREADS SOUTH AND EAST THRU SAT NIGHT. SPC LIKEWISE OUTLOOKS
SLGT RISK OF SVR FOR THIS TIME PERIOD AS WELL.

SUN-MON LOOK DRY FOR NOW...WITH RETURN POPS BY DAYS 6-7 AS FAIRLY
ACTIVE SPRING LIKE PATTERN REMAINS IN PLAY. HAVE TAKEN BLEND OF
MOS GIVEN SIMILARITIES AND WORKED INTO COLLAB PIC...BOTH
TEMPS/POPS NOT BEING TOO FAR APART.

&&

.AVIATION...
CONVECTION WILL LIKELY AFFECT THE TAF SITES EARLY TONIGHT...EITHER
DIRECTLY OR IN THE VICINITY OF. OTHERWISE GRADUALLY SHIFTING WINDS
FROM SSW TO WNW WITH FROPA. KEPT PREVIOUS FORECAST INCLUSION OF LOW
CIGS BEHIND THE FRONT LATE TONIGHT INTO THURSDAY MORNING...FOLLOWED
BY GRADUAL IMPROVEMENT MIDDAY THROUGH AFTERNOON.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&
Hazardous weather outlook, May 27, 11:45 AM CST, 6 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1245 PM CDT WED MAY 27 2009

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-281000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
1245 PM CDT WED MAY 27 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY...AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE SLIGHT RISK OF SEVERE THUNDERSTORMS HAS BEEN EXPANDED TO
INCLUDE ALL OF THE QUAD STATE...MAINLY THIS AFTERNOON AND EVENING.
DAMAGING WIND GUSTS AND LARGE HAIL WILL BE THE PRIMARY THUNDERSTORM
SEVERE WEATHER HAZARDS. LIGHTNING AND LOCALLY HEAVY RAIN CAN ALSO
BE EXPECTED.

RIVERS WILL REMAIN IN FLOOD...PLEASE REFER TO THE LATEST RIVER
FLOOD WARNINGS AND STATEMENTS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE POSSIBLE ACROSS PORTIONS OF SOUTHERN ILLINOIS...
SOUTHWEST INDIANA...AND WESTERN KENTUCKY SATURDAY AFTERNOON AND
SATURDAY NIGHT. THIS INCLUDES A SLIGHT CHANCE OF SEVERE STORMS
WITH THE POTENTIAL FOR DAMAGING WINDS OR LARGE HAIL.

PLEASE REFER TO THE LATEST RIVER FLOOD WARNINGS AND STATEMENTS FOR
DETAILS ON RIVER FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION REQUEST MAY OCCUR THIS AFTERNOON OR SATURDAY.

In the hours before

Special weather statement, May 27, 5:16 PM CST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
616 PM CDT WED MAY 27 2009

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-280100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
INCLUDING THE CITIES OF...MOUNT VERNON...FAIRFIELD...ALBION...
MOUNT CARMEL...PINCKNEYVILLE...WEST FRANKFORT...MCLEANSBORO...
CARMI...CARBONDALE...HERRIN...HARRISBURG...SHAWNEETOWN...
JONESBORO...VIENNA...GOLCONDA...ELIZABETHTOWN...CAIRO...
MOUND CITY...METROPOLIS...FORT BRANCH...PETERSBURG...POSEYVILLE...
EVANSVILLE...BOONVILLE...ROCKPORT...HICKMAN...CLINTON...
BARDWELL...WICKLIFFE...PADUCAH...MAYFIELD...SMITHLAND...BENTON...
MURRAY...MARION...EDDYVILLE...CADIZ...PRINCETON...MORGANFIELD...
DIXON...MADISONVILLE...HOPKINSVILLE...HENDERSON...OWENSBORO...
CALHOUN...GREENVILLE...ELKTON...PERRYVILLE...MARBLE HILL...
CAPE GIRARDEAU...PIEDMONT...VAN BUREN...DONIPHAN...POPLAR BLUFF...
BLOOMFIELD...SIKESTON...CHARLESTON...NEW MADRID
616 PM CDT WED MAY 27 2009

...SIGNIFICANT WEATHER ADVISORY...

SCATTERED STRONG THUNDERSTORMS WILL CONTINUE ACROSS SOUTHEAST
MISSOURI...SOUTHERN ILLINOIS...SOUTHWEST INDIANA AND WESTERN
KENTUCKY THROUGH 800 PM. SOME OF THE STORMS MAY PRODUCE PENNY TO
NICKEL SIZE HAIL...LOCALLY STRONG WIND GUSTS 40 TO 50 MPH...AND
VERY HEAVY RAIN IN A SHORT AMOUNT OF TIME. HEAVY RAIN COULD CAUSE
LOCALIZED FLOODING. MOVEMENT OF THE STORMS WILL BE NORTHEAST
UP TO 25 MPH.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Cape Girardeau

When
May 27, 6:40 PM CST to 7:40 PM CST
Where
Cape Girardeau County, Cape Girardeau
Reported by
Trained Spotter
Coordinates
37.300, -89.530

Standing water was observed on some roads in Cape Girardeau.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2009Every state in 2009This day in weather historyWarnings in Missouri, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 166271.